Many different classes of drugs have diarrhea as a side-effect. The list in Table.? is not exhaustive. Cumulative effects of laxatives given during hospital admission and antibiotics are amongst the most common drug-induced causes of diarrhea. When drugs are administered as elixirs, the amount of sorbitol given with an adult dose is often enough for it to act as an osmotic purgative (Edes etal 1990).
Diarrhea occurring in patients receiving enteral tube feeding is usually, although often erroneously, blamed on the feed ( Edes et,§L 1990). Factors suggested as predisposing to diarrhea during enteral feeding are high feed osmolality, lactose intolerance, bacterial contamination, bolus (as opposed to continuous) feeding, lack of dietary fiber, and previous fasting. The role of fiber is uncertain, with one clinical trial showing a reduced frequency of diarrhea in enterally fed patients given fiber supplements and others showing no benefit. Prolonged fasting causes loss of small bowel mass and mucosal enzyme activity. When enteral feeding is reintroduced, malabsorption can cause diarrhea.
Was this article helpful?
Trying To Lose Weight Can Be Tough. But... Not Losing Weight and Gaining What You Lost Back, Sucks. If you've ever felt that no matter what you do to lose weight nothing seems to work. If you've ever felt that there has got to be some kind of a system or way to lose weight...but just have not found it yet.